Hail, Gibson
- When
- September 12, 2:50 PM CST to 3:00 PM CST
- Where
- Gibson County, Milan
- Measured
- 1.75 in hail
- Property damage
- $850
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.917, -88.767
7 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 12, 1:00 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 200 PM CDT SUN SEP 12 2004 .DISCUSSION... ISOLATED SHRA/TSRA CONTINUES TO DEVELOP ACROSS SOUTHEASTERN HALF OF CWA. THE DEVELOPMENT IS IN RESPONSE TO A INVERTED SFC TROUGH LOCATED NEAR THE MISSISSIPPI RIVER AND A WEAK UPPER VORT. UPPER VORT WILL BE SLOWLY MOVE EASTWARD...BUT WILL STAY OVER EASTERN PORTIONS OF THE CWA THROUGH MONDAY. THIS WILL KEEP THE CHANCE FOR ISOLATED SHRA/TSRA DURING THIS TIME PERIOD. ONCE UPPER VORT MOVES OUT OF CWA...EXPECT DRY WEATHER THROUGH TUESDAY NIGHT AS HIGH PRESSURE WILL BE IN CONTROL. FOR WEDNESDAY THROUGH THURSDAY NIGHT TIME FRAME...FORECAST DEPENDS ON LOCATION OF IVAN. CURRENT NHC TRACK KEEPS IVAN FAR ENOUGH EAST TO KEEP RAIN OUT OF CWA...BUT ANY WESTWARD SHIFT WOULD BRING PRECIP INTO EASTERN SECTIONS OF THE CWA. STAY TUNED. FOR THE REST OF THE FORECAST PERIOD...THE MIDSOUTH WILL BE UNDER THE INFLUENCE OF AN UPPER RIDGE. THIS WILL CONTINUE DRY WEATHER WITH SLIGHTLY ABOVE NORMAL TEMPS. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. && KRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 253 PM CDT SUN SEP 12 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-131000- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 253 PM CDT SUN SEP 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE MIDSOUTH THIS AFTERNOON WILL INTERACT WITH A WARM AND MOIST AIRMASS TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS...PRIMARILY EAST OF THE MISSISSIPPI RIVER. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE AFTERNOON AND EARLY EVENING...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. SPOTTERS ARE ASKED TO CONTINUE MONITORING THE SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 116 PM CDT SUN SEP 12 2004 TNZ004-121845- HENRY TN- 116 PM CDT SUN SEP 12 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENRY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF COTTAGE GROVE AT 116 PM CDT...MOVING EAST AT 10 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN HENRY COUNTY SHOULD MONITOR THIS STORM CLOSELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 209 PM CDT SUN SEP 12 2004 TNZ004-121945- HENRY TN- 209 PM CDT SUN SEP 12 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENRY COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER PARIS AT 209 PM CDT...MOVING NORTHEAST AT 10 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN HENRY COUNTY...INCLUDING THE CITY OF PARIS...SHOULD MONITOR THIS STORM CLOSELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 239 PM CDT SUN SEP 12 2004 TNZ090-122015- HARDEMAN TN- 239 PM CDT SUN SEP 12 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDEMAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF POCAHONTAS AT 239 PM CDT...MOVING NORTHEAST AT 5 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN HARDEMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 241 PM CDT SUN SEP 12 2004 MSZ003-004-122015- BENTON MS-TIPPAH MS- 241 PM CDT SUN SEP 12 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...BENTON AND TIPPAH COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF BLUE MOUNTAIN AT 241 PM CDT...MOVING EAST AT 5 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN BENTON AND TIPPAH COUNTIES...INCLUDING THE CITY OF RIPLEY...SHOULD MONITOR THIS STORM CLOSELY.
The Memphis radar (KNQA), 119 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
7 hail, 1 lightning. Local standard time, as filed.
A man was killed by a lightning strike while hunting in a field.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Shelby | 2004-09-12 | 53 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422500, 5422501, 5422507, 5422502, 5422503, 5422505, 5422504, 5422506.